Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Wakefield, VA

July 5, 2004Louisa County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 5, 2004, 3:38 PM EDT for Louisa County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2004, 3:38 PM EDT (19:38 UTC)
Expired
Jul 5, 2004, 4:30 PM EDT
In force
52 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Louisa County, VA

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 5, 3:15 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT MON JUL 5 2004

.SYNOPSIS...MAIN WEATHER HIGHLIGHT NEXT FEW DAYS WILL BE ABV NORM
TEMPS AS 90+ READINGS WILL BE COMMON BOTH TUE AND WED. COLD FRONT
WILL GRADUALLY PUSH THRU AREA ON THU AND BRING NEXT BEST PCPN CHCS.
DRIER/SLIGHTLY COOLER AIRMASS BUILDS IN FOR LATE IN THE WEEK AND
INTO NEXT WEEKEND.

&&

.SHORT TERM...CONVECTIVE CLUSTER OVR NORTHERN BLUE RDG MAY CLIP FAR
NRN FORECAST AREAS B4 DIEING OUT WITH DYTM HEAT LOSS THIS EVE. WILL
INCLUDE CHC POPS FOR N OF RIC METRO/NRN NECK/MD EASTERN SHORE WITH
ONLY SLIGHT CHC TO SOUTH TO COVER ANY ADDITIONAL ISOLD DIURNAL
CONVECTION.

WEAK SHORT WAVE TROF PUSHES THRU COAST BY AROUND MIDANIGHT THEN
SHORT WAVE UPR RDG/WEAK SFC HIGH PRES BUILDS INTO CNTRL MID ATLC
REGION FROM SW. A WEAK SFC TROF/DEW POINT BNDRY DROPS THRU NE
AREAS TMRW IN BACKDOOR FASHION AND WILL HELP LOWER HEAT
INDICES/HUMIDITY LEVELS SLIGHTLY EVEN AS TEMPERATURES TOP OUT
90+ MOST AREAS AGAIN. SFC WIND FLOW WILL BE WEAK ENOUGH TO ALLOW
SLIGHT COOLING ALONG COAST. HAVE NOT INTRODUCED PCPN CHCS TMRW GIVEN
THE MID LVL DRY NW FLOW/CAPPING ALOFT ALTHO MODELS NOW HINTING AT
PSBL ISOLD DEEPER CONVECTION.

UPR RDG AXIS PUSHES OFFSHORE TUE NIGHT ALLOWING DEEPER SW FLOW TO
AID COLUMN MOISTENING ON WED. DEEPER MOISTURE TO SUPPORT WIDESPREAD
RAIN DELAYED TIL THU BUT PSBL ORGANIZED CONVECTION FIRING ON
PREFRONTAL/LEESIDE TROFFING BY WED AFTN INTO EVE SUGGS CHCY POPS.

&&

.LONG TERM...BEST CHC FOR ORGANIZED PCPN WILL BE ON THU AHEAD
APPROACHING COLD FRONT. FRONT SLOW TO PUSH THRU THU NIGHT AND MAY
LINGER OVER SE FORECAST INTO EARLY FRI MORN. WONT CHANGE DRY FRI
FCST AS YET UNTIL SITN BCMS BETTER RESOLVED BY LTR MODEL RUNS.
CONCENSUS OF LONGER RANGE MODEL GUID CONTS TO SUGG STRONG UPR RDG
FINALLY BUILDING OVR EASTERN CONUS NEXT WEEKEND. WILL MAINTAIN DRY
WEEKEND FCST WITH SLIGHTLY HIGHER THAN NORM TEMPS.

&&

.AVIATION...VFR FOR THE MOST PART OVER THE NEXT 24 HRS. THERE WILL
BE THE POSSIBILITY FOR ISOLATED MVFR CONDITIONS (BOTH CIGS/VSBYS)
WITH ANY LATE AFTN/EARLY EVENING TSTMS...AND AGAIN LATE TONIGHT
(VSBYS) WITH ANY LIGHT FOG OR MIST.

&&

.MARINE...WINDS/WAVES TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
SATURDAY. LOW LEVEL FLOW BECOMES BRIEFLY NW-N ON TUE BEHIND THE WEAK
TROUGH...THOUGH DO NOT EXPECT ANY SURGE TO SPEAK OF AS EVEN BEHIND
THE TROUGH 1000-850 MB TEMPS REMAIN QUITE WARM. RIP CURRENT RISK ON
TUE WILL REMAIN LOW WITH THE OFFSHORE FLOW EARLY (NW AROUND 10 KTS)
AND ONLY LIGHT ONSHORE FLOW (AROUND 5 KT) DURING THE AFTN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   71  90  66  91 /  30  10  10  30
OXB   73  85  70  86 /  30  10  10  30
WAL   73  87  71  89 /  20  10  10  30
FVX   69  91  68  93 /  20  10  10  30
RIC   73  92  70  93 /  20  10  10  30
PTB   72  92  69  94 /  20  10  10  30
AKQ   72  92  69  93 /  20  10  10  30
PHF   73  91  71  92 /  20  10  10  30
ORF   75  90  74  92 /  20  10  10  30
ECG   76  92  73  93 /  20  10  10  20

CULLEN(B1)/HURLEY(B2)
Hazardous weather outlook, Jul 5, 5:30 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON JUL 05 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-060900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT MON JUL 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ALTHOUGH IT WILL BE HOT AND HUMID...WITH HEAT INDICES 100 TO 105
THIS AFTERNOON...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 5, 3:32 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
332 PM EDT MON JUL 5 2004

VAZ049-052015-
LOUISA VA-
332 PM EDT MON JUL 5 2004

...STRONG THUNDERSTORMS MOVING INTO LOUISA COUNTY...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 15 MILES NORTH OF LOUISA TO 17 MILES WEST OF
LOUISA...OR FROM 15 MILES NORTH OF LOUISA TO 11 MILES EAST OF
CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   LOUISA AROUND 405 PM EDT
  MINERAL AROUND 415 PM EDT

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:57 PM EDTSpecial Marine WarningAKQ48 min
Jul 5, 6:54 PM EDTSevere Thunderstorm WarningAKQDorchester36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.